Louisiana, 2021Flash Flooding in Louisiana, September 28, 2021
September 28, 2021 · NWS LCH · 3 events in 3 counties and zones
A very moist air mass interacted with a passing upper disturbance. High rainfall rates and slow storm motion allowed flash flooding to occur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist air mass interacted with a passing upper disturbance. High rainfall rates and slow storm motion allowed flash flooding to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 28, 5:04 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 28, 5:04 AM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
604 AM CDT Tue Sep 28 2021
.DISCUSSION...
For 09/28/2021 12Z TAF Issuance.
&&
.AVIATION...
Radar showing numerous showers and embedded thunderstorms lifting
through the region this morning. Aside from the convection, had
already seen CIGS mostly in the MVFR to IFR range, with some
lowered VIS in spots as well. Within the convection, expect the
addition of some gusty winds with lowered CIGS/VIS. Guidance
suggests activity will continue to develop and lift NNE over the
next several hours. Included TEMPO groupings with the exception of
BPT, where so far development has been skirting the terminal.
Subsequent TEMPO groupings may be needed, but this mornings
convection should help stabilize the atmosphere some, allowing for
maybe a little less activity this afternoon. With that, opted to
just keep VCTS mention for the afternoon hours. Outside of
convection, CIGS should improve to VFR through the day. By late
evening into the overnight hours, CIGS once again begin to lower.
Rain chances remain low for the first half of the night, but will
pick back up closer to daybreak. In addition, looking at the
potential for some patchy BR development after midnight.
50/SW
&&
.PREV DISCUSSION... /issued 328 AM CDT Tue Sep 28 2021/
DISCUSSION...
SHORT TERM [Today through Thursday Night]...
Muggy summerlike conditions this morning with dew points and
temperatures largely in the mid to upper 70s. Aside from that, a
broken stratus deck has formed over a large chunk of the region, and
areal observations show deteriorated visibility and localized patchy
fog in spots. With light winds and ample moisture, could see the fog
expand a bit more prior to daybreak.
Radar is also showing thundershowers in the coastal waters lifting
northward currently, as well as some nocturnal showers developing
inland. As upper difluence increases due to an approaching
southern stream jet streak, expect to see increasing development
close to daybreak and onward through the morning hours. 00Z HREF
guidance shows good agreement in this occurring, with the recent
06Z HRRR guidance also quite bullish on a marked uptick in
activity. With modest instability and warm cloud depths, a few
stronger storms will be capable of efficient rainfall production.
Given slow storm motion vectors and the possibility of
backbuilding and/or repeat storms, there will at be some threat
for localized flooding. HREF LPMM QPF shows some localized maxima
of around 2-4+" or so, roughly along/south of the I-10 corridor in
far SW LA into SE TX. To that extent, the area has been included
in a Marginal Risk of Excessive rainfall (level 1 out of 4) for
the day. With activity expected to flare up on the early side
today, it should help begin to stabilize the environment
thereafter, and guidance suggests convection should begin to taper
off some by mid-afternoon and into the evening hours.
This relative lull then is expected to continue holding into early
Wednesday morning. With light winds and plenty of moisture, once
again will be looking at the potential for some areas of patchy fog
development as well. One thing to monitor is an MCS like feature
some high resolution CAMS develop in central TX overnight which then
propagates eastward. Bulk of guidance suggests it should fizzle by
the time it reaches E TX, but not a total certainty. Regardless of
the potential MCS, jet divergence/difluence further increases as jet
streak noses further east, and new convection is likely to fire
close to dawn once more. Like today, environment will be supportive
of efficient rainfall and slow storm movement, so could deal with a
localized flooding threat again.
By Thursday, the W CONUS trough amplifies and southern stream jet
remains supportive of at least one more day of elevated precip
potential.
With the fairly high rain chances, expecting daily high temps near
to a bit below average in the short term, with morning lows above
average.
50/SW
LONG TERM [Friday through Tuesday]...
The upper air pattern Friday shows a mid to upper level trough over
the Western U.S. lifting northeast across the Midwest. By the
weekend, the upper air pattern will become more zonal across the
Southern U.S. as a large dominate upper level low over the Northern
Plains prevails through Monday.
The upper air pattern will periodically send perturbations,
providing sufficient lift with the available Gulf moisture, to keep
intermittent periods of isolated to scattered showers and
thunderstorms for Friday and Saturday. Lower chances of
precipitation is possible by Sunday and Monday. A weak cool front
may move through on Monday, bringing slightly lower temperatures.
However, the prevailing upper air pattern will provide more
uncertainty in the extended forecast.
DML
MARINE...
Light to moderate onshore winds will prevail through the week. A
series of upper disturbances passing over Texas will keep
scattered to at times widespread showers and storms over the
coastal waters through much of this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 85 71 84 69 / 50 40 80 30
LCH 83 72 84 72 / 70 60 70 60
LFT 85 72 84 71 / 60 50 80 40
BPT 85 72 83 71 / 60 70 70 60
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Sep 28, 2:34 AM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
334 AM CDT Tue Sep 28 2021
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-290845-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
334 AM CDT Tue Sep 28 2021
This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.
.DAY ONE...Today and tonight.
Showers and thunderstorms increase in coverage this morning, becoming
fairly numerous through early afternoon. A few storms may be strong
and capable of producing heavy rainfall, so a localized flash flood
threat can't be ruled out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An upper level trof will interact with gulf moisture across the
region to produce widespread showers and thunderstorms Wednesday through
the end of the week. A few of these storms may be marginally strong
and capable of producing locally heavy rainfall. Widespread hazardous
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ430-432-435-450-452-455-470-472-475-290845-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
334 AM CDT Tue Sep 28 2021
This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.
.DAY ONE...Today and tonight.
Showers and thunderstorms increase in coverage this morning, becoming
fairly numerous through early afternoon. A few storms may be capable
of gusty winds and frequent cloud to water lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An upper level trof will interact with gulf moisture across the
region to produce widespread showers and thunderstorms Wednesday through
the end of the week. A few of these storms may be marginally strong.
Widespread hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 28, 5:29 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
629 AM CDT Tue Sep 28 2021
LAZ027-028-030-031-281230-
Allen LA-Beauregard LA-Vernon LA-Rapides LA-
629 AM CDT Tue Sep 28 2021
...Strong thunderstorms will impact portions of western Rapides,
northern Beauregard, Vernon and northeastern Allen Parishes through
730 AM CDT...
At 628 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hornbeck to near New Llano to 8 miles
northeast of Elizabeth. Movement was north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Ridder, Oakdale, Leesville, Rosepine, Merryville, Boyce, Anacoco,
Elizabeth, Fort Polk, Sugartown, Slagle, Hineston, Lena, Pitkin,
Grant, New Llano, Hornbeck, Hutton, Flatwoods and Otis.
This includes Interstate 49 between mile markers 97 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3150 9269 3147 9271 3145 9268 3140 9269
3140 9261 3078 9260 3075 9361 3083 9355
3088 9357 3093 9353 3100 9358 3103 9351
3109 9356 3111 9354 3124 9356 3128 9353
3128 9344 3136 9339 3135 9295 3151 9273
TIME...MOT...LOC 1128Z 198DEG 29KT 3140 9337 3107 9333 3097 9273
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LandreneauFlash Flood, Vernon
- When
- September 28, 6:37 AM CST to 8:37 AM CST
- Where
- Vernon County, 6.62 mi N of Burr Ferry to 4.15 mi SSE of Lacamp
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 31.166, -93.503
Slow moving heavy thunderstorm produced flooding at Fort Polk and along multiple roads in Vernon Parish. NWS equipment flooded at Fort Polk.
Flash Flood, Beauregard
- When
- September 28, 9:55 AM CST to 11:55 AM CST
- Where
- Beauregard County, 1.37 mi WNW of De Ridder to 1.01 mi ENE of De Ridder
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.860, -93.300
Multiple streets were flooded and impassable in Deridder.
Flash Flood, Calcasieu
- When
- September 28, 12:38 PM CST to 1:38 PM CST
- Where
- Calcasieu County, 0.65 mi NE of (Lch)lk Charles Muni to 3.43 mi WNW of (Lch)lk Charles Muni
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.137, -93.213
Heavy rain produced street flooding in South Lake Charles.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 28, 20211 death · 1 event
- Flash Flooding and Hail in Texas, September 28 to 30, 2021$250,000 · 51 kt wind · 8 events
- Hail and Damaging Wind in Texas, September 28, 2021$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Texas, September 28 to 29, 2021$17,000 · 2.25 in hail · 3 events
- Hail in Virginia, September 28, 20211.75 in hail · 10 events
- Debris Flows and Flooding in Puerto Rico, September 28 to 29, 20216 events
- Drought in Iowa, September 28 to 30, 20215 events
- Flash Flood and Hail in Oklahoma, September 28, 2021$7,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20213 events
- Hail and Damaging Wind in West Virginia, September 28, 202150 kt wind · 2 events
- Hail and Damaging Wind in Rhode Island, September 28, 202154 kt wind · 2 events
- Hail in West Virginia, September 28, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986609, 986610, 986612.